Drug reaction with eosinophilia and systemic symptoms syndrome (DRESS) syndrome associated with azithromycin presenting like septic shock: A case report

Narin Sriratanaviriyakul, Lam Phuong Nguyen, Mark C Henderson, Timothy E Albertson

Research output: Contribution to journalArticlepeer-review

14 Scopus citations

Abstract

Introduction. Drug reaction with eosinophilia and systemic symptoms syndrome is a potentially life-threatening cutaneous hypersensitivity reaction characterized by extensive mucocutaneous eruption, fever, hematologic abnormalities including eosinophilia and/or atypical lymphocytosis, and extensive organ involvement. The drugs most often responsible for causing drug reaction with eosinophilia and systemic symptoms syndrome are anticonvulsants, antimicrobial agents and antipyretic or anti-inflammatory analgesics. Although azithromycin is widely prescribed in clinical practice, serious cutaneous reactions from this agent have been rarely described. We report the first adult case of drug reaction with eosinophilia and systemic symptoms syndrome associated with azithromycin.

Case presentation. A 44-year-old previously healthy Caucasian man with history of tobacco use presented to his primary care physician with fever and productive cough. He was prescribed azithromycin, promethazine hydrochloride and dextromethorphan hydrobromide syrup. One week later, he developed a blistering erythematous rash over both hands, which over the next two weeks spread to involve nearly his entire body surface, sparing only his face. He was admitted to an outside hospital with signs of systemic inflammatory response syndrome and severe sepsis, presumably from a skin infection. Despite aggressive therapy he deteriorated, with worsening diffuse erythema, and was transferred to our institution. He developed multiple organ failure requiring ventilatory and hemodynamic support. Pertinent laboratory studies included a leukocytosis with a white blood cell count of 17.6×109/L and 47% eosinophils. A skin biopsy showed evidence of spongiotic lichenoid dermatitis with eosinophils and neutrophils, compatible with a systemic drug-induced hypersensitivity reaction. Our patient was started on high-dose steroids and showed dramatic improvement within 48 hours.

Conclusions: We report the first adult case of drug reaction with eosinophilia and systemic symptoms syndrome associated with azithromycin exposure. Clinicians should be aware of this potentially devastating complication from this commonly prescribed medication.

Original languageEnglish (US)
Article number332
JournalJournal of Medical Case Reports
Volume8
Issue number1
DOIs
StatePublished - Oct 8 2014

Keywords

  • Azithromycin hypersensitivity
  • DRESS syndrome
  • Drug allergy
  • Drug-induced hypersensitivity syndrome
  • Eosinophilia
  • Erythroderma

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Drug reaction with eosinophilia and systemic symptoms syndrome (DRESS) syndrome associated with azithromycin presenting like septic shock: A case report'. Together they form a unique fingerprint.

Cite this